Peripheral Neuropathy in a Diabetic Child Treated with Linezolid for Multidrug-Resistant Tuberculosis: A Case Report and Review of the Literature
MetadataShow full item record
JournalBMC Infectious Diseases
AbstractExtensively drug-resistant (XDR) tuberculosis (TB) and multidrug resistant (MDR)-TB with additional resistance to injectable agents or fluoroquinolones are challenging to treat due to lack of available, effective drugs. Linezolid is one of the few drugs that has shown promise in treating these conditions. Long-term linezolid use is associated with toxicities such as peripheral and optic neuropathies. Diabetes mellitus (DM), especially when uncontrolled, can also result in peripheral neuropathy. The global burden of DM is increasing, and DM has been associated with a three-fold increased risk of developing TB disease. TB and DM can be a challenging combination to treat. DM can inhibit the host immune response to tuberculosis infection; and TB and some anti-TB drugs can worsen glycaemic control. A child experiencing neuropathy that is a possible complication of both DM and linezolid used to treat TB has not been reported previously. We report peripheral neuropathy in a 15-year-old boy with type 1 DM, diagnosed with MDR-TB and additional resistance to injectable TB medications.